Latest Medications News
THURSDAY, Jan. 10 (HealthDay News) -- Tennessee health officials report cases of a rare blood-clotting problem among people who injected the painkiller Opana ER (extended release) after crushing pills meant to be taken by mouth.
Thrombotic thrombocytopenic purpura (TTP) is a disorder that causes blood clots to form in small blood vessels around the body and is usually seen in about one in 100,000 people. From August to October, however, there were 15 cases seen in Tennessee. All were associated with intravenous drug abuse, with 14 specifically related to Opana ER.
"I don't think anybody has a figure for the percentage of people who are crushing these drugs to inject them; nobody really knows how commonly people do that," said Dr. Leonard Paulozzi, a medical epidemiologist at the U.S. Centers for Disease Control and Prevention.
There are, however, many reports of people crushing these pills to make them injectable, said Paulozzi, who works in the division of unintentional injury prevention at the CDC's National Center for Injury Prevention and Control.
Abusers crush these drugs to be able to snort them or cook them into a liquid so they can be injected.
"The advantage is it gets into the bloodstream faster," Paulozzi said. "Apparently, the amount of euphoria associated with the drug is associated with how fast the drug level rises in your bloodstream."
If left untreated, the clotting disorder can be fatal. None of the Tennessee patients died, but 12 tested positive for hepatitis C and seven were treated for sepsis, which is a toxic condition that can cause vital organs to shut down.
The report was published in the Jan. 11 issue of the journal Morbidity and Mortality Weekly Report.
In February, a new formulation of Opana ER designed to be more difficult to abuse became available, according to the CDC. This new formulation is gradually replacing the original one, the agency said. As with OxyContin, the new formulation is meant to prevent pulverizing the pills or dissolving them for injection.
The new formulation, however, didn't prevent the Tennessee incidents, a health official noted.
It isn't clear why this blood condition is associated with Opana ER, said Dr. David Kirschke, deputy state epidemiologist for the Tennessee Department of Health. He speculated that something in the drug when injected might have an effect on reducing platelets.
Reformulating these drugs to make them harder to tamper with may reduce the abuse of them, Kirschke said. "Unfortunately, in this case, the condition appears to be associated specifically with the reformulated version of the medication," he said. "It could be that something was done to the pill, which may be what's causing actual illness when they do abuse it."
In light of this report, the CDC is asking doctors to ask patients with TTP-like illness about injection-drug abuse. Also, doctors who prescribe Opana and pharmacists who fill prescriptions for it should tell patients about the risks when the drug is used other than as prescribed.
Abuse of narcotic prescription painkillers is a major public health problem in the United States, according to the U.S. Substance Abuse and Mental Health Services Administration.
Since 2002, some 22 million Americans have begun abusing prescription painkillers, the agency reports.
In 2009 there were nearly 425,000 emergency department visits involving nonmedical or inappropriate use of narcotic painkillers and an estimated 15,600 deaths involving these drugs, according to Dr. Douglas Throckmorton, deputy director for regulatory programs at the Center for Drug Evaluation and Research of the U.S. Food and Drug Administration.
The FDA recently released proposed guidelines to help drug makers develop more tamper-resistant formulas of their narcotic pain drugs.
Copyright © 2013 HealthDay. All rights reserved.